Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 29, 2024, 8:02 PM EDT for Barry County, Eaton County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2024, 8:02 PM EDT (00:02 UTC)
- Expired
- Jul 29, 2024, 8:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Barry County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WFUS53 KGRR 300002
TORGRR
MIC015-045-300030-
/O.NEW.KGRR.TO.W.0018.240730T0002Z-240730T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
802 PM EDT Mon Jul 29 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Southeastern Barry County in southwestern Michigan...
Southern Eaton County in south central Michigan...
* Until 830 PM EDT.
* At 802 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Bellevue, or 9 miles north of Battle
Creek, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bellevue around 810 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4242 8520 4246 8523 4260 8469 4242 8463
TIME...MOT...LOC 0002Z 265DEG 15KT 4243 8516
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
OSTUNO1 follow-up statement
131 WWUS53 KGRR 300023 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 823 PM EDT Mon Jul 29 2024 MIC015-045-300033- /O.EXP.KGRR.TO.W.0018.000000T0000Z-240730T0030Z/ Barry MI-Eaton MI- 823 PM EDT Mon Jul 29 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN BARRY AND SOUTHERN EATON COUNTIES WILL EXPIRE AT 830 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. LAT...LON 4242 8520 4246 8523 4260 8469 4242 8463 TIME...MOT...LOC 0023Z 265DEG 15KT 4244 8506 $$ OSTUNO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:47 PM EDT, 4 hours 15 minutes earlier. Its key messages:
- Locally heavy rainfall possible tonight; dry Tuesday
- Hot/humid and thunderstorm chances Wed through the weekend
Area forecast discussion, Jul 29, 3:47 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 347 PM EDT Mon Jul 29 2024 .KEY MESSAGES... - Locally heavy rainfall possible tonight; dry Tuesday - Hot/humid and thunderstorm chances Wed through the weekend && .DISCUSSION... Issued at 345 PM EDT Mon Jul 29 2024 - Locally heavy rainfall possible tonight; dry Tuesday A mid level wave/circulation and compact sfc low track slowly east across srn lwr MI tonight. The sfc low looks to be near/just offshore of South Haven currently and drifts toward Saginaw Bay/Thumb area by daybreak. The air mass is very moist with PWATs near 2 inches and dew pts in the lower 70s, so locally heavy rainfall in excess of two inches or more in a relatively short time is a threat. This could cause some flooding of low-lying and poor drainage areas. Additionally, the mid level wave has promoted slightly better shear with 25 kts of effective bulk shear shown over the sw corner of lwr MI on the SPC meso page at 19Z. The developing sfc low has induced a backed low level flow in front of it, with a few cells recently exhibiting weak rotation. Can't rule out a severe cell or two this evening but the primary threat is heavy rain/flooding. Tuesday looks to be shaping up to be a dry weather day in the wake of tonight's shortwave which exits eastern areas by mid morning. Subsidence pattern should lead to decreasing clouds which will make for rather hot/humid conditions and heat indices possibly reaching well into the 90s. Areas of fog may set in on Tuesday night depending on extent of cloud cover. - Hot/humid and thunderstorm chances Wed through the weekend Wednesday night, Thursday night, and Friday afternoon are favored time frames for showers and thunderstorms; heavy rainfall is a possibility. A quasi zonal flow pattern aloft will move short waves eastward later this week. We're going to be in a very high moisture content environment for the next several days and so any storms that develop will contain heavy rainfall. We'll need to keep an eye on late Wednesday afternoon as a short waves approaches. Shear values are around 35kts over the southwest cwa and so a few storms may try to organize. Strongest dynamics remain to the southwest, but a strong storm or two could develop late in the day southwest of Grand Rapids. Waning instability should temper the severe threat Wednesday night but heavy rainfall remains a possibility. A stronger short wave Thursday night will give us another round of storms. Can't rule out a strong/severe storm south of I-96 either given decent shear. Precipitable water values around 2 inches will keep a heavy rainfall threat alive. WPC has placed the cwa in a marginal risk for excessive rainfall through Thursday night. The core of the upper wave will move across Friday and we'll have our highest PoPs then, but severe chances appear low given low shear. Though precipitable water is lower than earlier in the week, localized heavy rainfall will remain a possibility. Once the short moves east for the weekend, chances for precipitation will fall. Very hot and humid weather is expected through Thursday. Dewpoints in the mid 70s will combine with ambient temperatures in the upper 80s to create heat indices near 100 in Jackson county Thursday; we'll monitor this for a potential heat advisory. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 144 PM EDT Mon Jul 29 2024 A line of showers is moving north over the lake and developing eastward as well in response to low pressure over eastern WI. Moderate instability is in place too and so thunder is certainly possible this afternoon. The precipitation will likely end this evening, leaving a very humid airmass and light winds that will favor IFR cigs by morning. && .MARINE... Issued at 345 PM EDT Mon Jul 29 2024 There is a compact/mesoscale sfc low located over Lk MI just offshore of South Haven currently which will probably play havoc with the winds over srn Lk MI tonight. Initially we will have increased south/southwest winds just ahead of it for the next few hours, but then the winds will shift northwest behind the low overnight into Tuesday morning. Currently not expecting winds and waves to reach advisories levels but it something to monitor tonight. Otherwise predominately weak flow expected through the week although tstms are in the fcst each day which may produce times of gusty/erratic winds and briefly higher waves. Fog patches cannot be ruled out from time to time either given how moist the air mass is. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Meade/04 AVIATION...04 MARINE...Meade
Hazardous weather outlook, Jul 29, 4:34 AM EDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 434 AM EDT Mon Jul 29 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 434 AM EDT Mon Jul 29 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered showers and storms this afternoon and evening with locally heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms with locally heavy rainfall are possible at times over the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-300845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 434 AM EDT Mon Jul 29 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Showers and storms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible each day over the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 29, 2:30 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
230 PM EDT Mon Jul 29 2024
MIZ071-072-291930-
Kalamazoo MI-Van Buren MI-
230 PM EDT Mon Jul 29 2024
...A strong thunderstorm will impact portions of Van Buren and
western Kalamazoo Counties through 330 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Decatur, or 7 miles southwest of Paw Paw, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kalamazoo... Portage... Paw Paw...
Vicksburg... Mattawan... Lawton...
Bangor... Decatur... Parchment...
Schoolcraft... Westwood... Comstock Northwest...
Alamo... Pine Grove... Lawrence...
Gobles... Bloomingdale... Breedsville...
Oshtemo... Glendale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8604 4232 8619 4242 8577 4242 8553
4207 8554
TIME...MOT...LOC 1830Z 239DEG 22KT 4213 8597
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MEADESpecial weather statement, Jul 29, 3:41 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
341 PM EDT Mon Jul 29 2024
MIZ064-065-072-073-292030-
Kalamazoo MI-Calhoun MI-Barry MI-Allegan MI-
341 PM EDT Mon Jul 29 2024
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Allegan, southwestern Barry and northern
Kalamazoo Counties through 430 PM EDT
...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westwood, or near Kalamazoo, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kalamazoo... Portage... Battle Creek...
Galesburg... Parchment... Richland...
Comstock Northwest... Westwood... Gull Lake...
Augusta... Delton... Banfield...
Oshtemo... Prairieville... Hickory Corners...
Pine Lake... Comstock... Bedford...
Cloverdale... Cooper...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4228 8577 4232 8576 4260 8544 4238 8518
4216 8562
TIME...MOT...LOC 1940Z 226DEG 18KT 4229 8563
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DUKESpecial weather statement, Jul 29, 3:49 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
349 PM EDT Mon Jul 29 2024
MIZ056-064-292045-
Ottawa MI-Allegan MI-
349 PM EDT Mon Jul 29 2024
...A strong thunderstorm will impact portions of northwestern Allegan
and southeastern Ottawa Counties through 445 PM EDT
...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Saugatuck, or 7 miles southwest
of Holland, moving northeast at 15 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Holland... Grandville... Hudsonville...
Zeeland... Fennville... Saugatuck...
Beechwood... Allendale... Jenison...
Holland SP... Hamilton... Douglas...
Borculo... Drenthe... Bauer...
Jamestown... Vriesland... Olive Center...
Macatawa... Saugatuck Dunes SP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4270 8620 4280 8621 4302 8600 4289 8578
4281 8578 4256 8614 4262 8623
TIME...MOT...LOC 1948Z 221DEG 15KT 4268 8617
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DUKELocal storm report, Jul 29, 4:31 PM EDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
431 PM EDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Waterspout 1 SW Douglas 42.63N 86.23W
07/29/2024 LMZ845 MI Public
Video of waterspout just off of Ganges, MI
with likely spray ring.
&&
ThomasLocal storm report, Jul 29, 6:09 PM EDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
609 PM EDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Rain 1 NNE Beechwood 42.82N 86.12W
07/29/2024 M1.45 Inch Ottawa MI Mesonet
Mesonet station CW9372 Holland.
0553 PM Rain 2 S Holland 42.75N 86.10W
07/29/2024 M1.04 Inch Allegan MI ASOS
ASOS station KBIV W Mich Regional Arpt.
&&Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.